Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
January 26, 2002

Daily Care

Question from London, England:

My three and a half year old daughter, who has had diabetes for about three months, was in very good control until she was allowed to eat a frosted cupcake in nursery school. She came home with a blood sugar of 22 mmol/L [396 mg/dl] an hour later, so I gave her a unit of ActRapid and ever since, she's been whipsawing in blood sugar levels. She had a nighttime hypo a few days after, and woke up at 15.4 mmol/L [277 mg/dl] from a bedtime level of 8 mmol/L [144 mg/dl]. How long does the blood sugar remain high if she's had a true Somogyi Effect? Should I be making daily adjustments to her insulin during this volatile period?

Answer:

I cannot imagine the cupcake had anything to do with the total problem; the 2 mmol/L [396 mg/dl] value, yes; the rest of the situation, no. I expect that in a three year old, you are really beginning to see real diabetes with little pancreatic reserve. Little ones have more intense autoimmunity and destroy the pancreas fairly rapidly.

That said, you may be seeing diabetes in the very young where the levels do tend to move quickly and sometimes almost unpredictably. What to do? I have started using Lantus (insulin glargine) along with small doses of rapid-acting insulin.. I like it better because it and seems to do a better job at controlling blood sugars.

LD